Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Taking medication for depression and anxiety. Have headaches. Loss of appetite. Due to thyroid?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 115 Questions
My mother suffers from depression and anxiety n she has been taking her medicine quiet regularly but also there has been no cure time n again she suffers. She suffer headaches time and again. And she has lost her appetite she cannot eat properly hence she becomes weak and loses her energy, is this due to thyroid please help?
Posted Fri, 14 Sep 2012 in Mental Health
Answered by Dr. Mihail Iepure 2 hours later
Welcome to XXXXXXX
Chronicle depression, anxiety and persistent headaches can cause anorexia ( loss of appetite ) and as a result appeared symptoms like weakness, tiredness. But here may be involved and another factors like drugs. I would advice you to review with her treating Physician side effect of prescribed medication , because for example D-Veniz ( Desvenlafaxine ) prescribed for major depressive disorders has many side effects including nausea , loss of appetite. She must be closely monitored during the treatment.

Hope this helps, if you have additional queries, don’t hesitate to ask.

Best Regards,

Above answer was peer-reviewed by
Follow-up: Taking medication for depression and anxiety. Have headaches. Loss of appetite. Due to thyroid? 4 days later
Hello doctor,
I got ur reply but it isn't that much helpful. the case here is my mother has loss of appetite but not always when she is ok she eats well and takes the same medicine prescribed. She has to take the medicines regularly.But its sometimes she really falls sick and loses appetite so I was wondering that her sickness isn't depression or anxiety. it might be due to thyroid ? Please suggest as she is really fed up of taking these medicines.
Answered by Dr. Mihail Iepure 11 hours later
Welcome back ,
Yes, I understand she taking lot of medication at her age. It is very clear her weaknesses and tiredness resulted form malnutrition. You right to thinking about thyroid function ,usually anorexia ( loss of appetite ) appear in Hypothyroidism but , there must be present mandatory other signs and symptoms like : edema of the face, hands and feet, dull facial expression,bradycarida ( low heart rate under 60 beats per minute ), sometime tremor, hoarseness, or you didn’t mentioned about these symptoms, so is unlikely she lost appetite due to hypothyroidism, but to calm your self you may request laboratory investigation of thyroid function, ( level of thyroid hormones in hypothyroidism – deficiency ). As I stated in my previously message anorexia can result from multiply causes and anorexia can be intermittent , not permanently, ( because gastric, liver and pancreas activity is continuously ) that why her appetite sometime back to normal. You can’t exclude her basic disease, anorexia are very common in depressive chronicle disorders, plus as I mentioned that drug D-Veniz ( Desvenlafaxine ) frequently cause anorexia. There can be involved also systemic diseases ( liver, blood disorders, etc.) Practically at this stage I would recommend you laboratory and imagistic investigations: Thyroid function ( to find out if anorexia and depression caused by thyroid dysfunction ),complete blood count , liver function test, Abdominal Ultrasonography or better Computer tomography to rule out any systemic diseases , plus review with her treating Physician adverse effects of drugs she taking , review, adjust the doses, or remove , change to another medication. All these measures will help find answer to your question if her sickness related to depression or no.
I wish you good luck and speedy recovery to your mother, If you have additional queries , don’t hesitate to ask,.
Best Regards,

Above answer was peer-reviewed by
Follow-up: Taking medication for depression and anxiety. Have headaches. Loss of appetite. Due to thyroid? 40 hours later
I got your answer and I m planin to do thyroid test for her, right now she is complaining that she is havin stomach ache too, she don't feel like eating anything always feel lazy and wanna sleep all time, is this the symptom of thyroid. Now I cnt make out is it depression or Thyroid . It would be great if you could tell the difference between thyroid and depression. Is depression medicine to be taken for life long?
Answered by Dr. Mihail Iepure 12 hours later
Welcome back,
I understood she was diagnosed with depressive disorder, anxiety and currently under medication . Laboratory investigation will clarify if thyroid function playing role in her condition. Depressive disorders are characterized by sadness that interfere with function and decreased interest or pleasure in activities ( decreased concentration, fatigue, depressed mood, episodically anxiety , changes in weight or appetite, loss of energy, sleep disorders- hypersomnia.)There can be involved heredity, neuroendocrine and psychosocial , neurologic factors. Hypothyroidism are deficiency of thyroid hormones and may be associated or cause depression and symptoms similar with depressive syndrome like : fatigue, loss of energy, degreased appetite, sleepiness, depression, but in hypothyroidism appear signs and symptoms we can’t find in depressive disorder like : periorbital puffines, dull facial expression, cold intolerance, hair loss, muscle pain, hoarseness, weight gain.
As you see loss of energy and appetite we can see in depressive disorder, hypothyroidism and adverse effects of drugs she taking. I would recommend one more physical assessment and laboratory analysis to clarify if her condition are primary due to depressive syndrome or her depression is as an effect of hypothyroidism.
I wish you and your mother good luck and speedy recovery.

Hope this helps and I have answered your query.If you have additional queries don’t hesitate to ask.

Best Regards,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor